Please leave this field empty.

fill out our consultation form
*indicates required field


Did You Develop A Skin Rash, Tissue Death, Gangrene Or An Amputation After Taking The Blood Thinner Coumadin Or Warfarin?

By The Beasley Firm on September 21, 2012 - No comments

Warfarin-induced skin necrosis (WISN), Coumadin-induced skin necrosis (CISN), Anticoagulant-induced skin necrosis  or warfarin dermal gangrene is a condition in where there is skin and tissue death or necrosis due to a protein C deficiency  after being started on  Coumadin or warfarin, which are anti-vitamin K anticoagulants.

Warfarin necrosis is a rare but severe complication of treatment with warfarin or related anticoagulants. The skin necrosis occurs in approximately 1 of 10,000 patients treated with warfarin or Coumadin.   As anticoagulation is a component of therapy for many major chronic illnesses such as blood clots, deep vein thrombosis (DVT’s), strokes and atrial fibrillation, prompt diagnosis and treatment is crucial to minimize tissue death, amputations or death.

The skin reaction or drug eruption usually occurs in between the third and tenth day after starting the blood thinning medication.  It starts with pain and redness of the affected area and then progress to petechial or little purple bruises that then become hard. If continued on the medication, the lesions can progress into large fluid filled blisters or bullae that lead to gangrene, necrosis or tissue death, and eschar or a severely burned skin appearance.  The lesions usually start in areas where there is subcutaneous fat such as the breasts, thighs, buttocks or penis. In some severe cases, the fascia, connective tissue or muscle may also be involved.

Since Coumadin works on inhibition of Factor VII to prevent clotting, the prothrombin time (PT) or international normalized ratio (INR) may be therapeutic even though the patient is developing clots.  When a clot forms in a blood vessel, it leads to an interruption of blood flow, oxygen and nutrients to the skin and tissues, causing cell death, skin necrosis and gangrene.  If the skin death is extensive, surgical debridement or amputation may be necessary.

If a patient is started on warfarin or Coumadin and develop skin lesions the first element of treatment is to stop the medication.  Because the patient may still require anticoagulation or blood thinning, Heparin or low molecular weight heparin (LMWH) may be started. Vitamin K may be given to reverse the effects of the Coumadin.  Since there may also be low levels of Protein C, fresh frozen plasma (FFP) or pure activated protein C may also be administered.

If you or a loved one was started on the medication warfarin or Coumadin and developed tissue death, skin necrosis, gangrene or amputation you may be eligible for compensation.  For over 50 years, the Beasley medication error medical malpractice teams have had over $2 billion awarded on behalf of our injured clients. Our full time legal, medical, and nursing teams often find hospital errors and medication mistakes that other law firms miss in their review. If you or a loved one has suffered due to Coumadin, warfarin or other blood thinner medication, please feel free to contact one of our Philadelphia medical negligence lawyers, doctors, or nurses at 1.888.823.5291 for a strictly confidential and free consultation. When you call us, you will only speak to someone on our experienced medical and legal team.

Related Articles:

facebooktwittergoogle_pluspinterestlinkedinmail


Leave a Reply

Name (required):
E-Mail (required):
Website:

Comment: